CML and Cardiovascular Adverse Events After TKI Therapy: Identifying Probable Pathways
Posted: Wednesday, June 17, 2020
An exploratory study published in the Journal of Clinical Medicine found evidence that patients with chronic myeloid leukemia (CML) who have cardiovascular adverse events after treatment with tyrosine kinase inhibitors (TKIs) appear to have a different metabolic profile than patients with CML who do not have such cardiovascular toxicity. Using metabolomic analysis, Christian Cadeddu Dessalvi, MD, PhD, of the University of Cagliari, Italy, and colleagues identified probable pathways of endothelial damage mediated by the increase of specific metabolites.
“Tyrosine, which was highly expressed in CML patients with [cardiovascular adverse events] in this study, seems to be a convincing marker of oxidative stress in several acute and chronic diseases,” the researchers stated.
The analysis included 39 patients with CML in chronic phase, with no prior comorbidities at baseline; they were treated with imatinib, nilotinib, dasatinib, and ponatinib. Metabolomic analysis—an assay to measure the dynamic metabolic response to a biologic stimulus—was performed on each patient.
A total of 10 patients experienced a cardiovascular adverse event; the mean time between the start of treatment and the occurrence of the event was 44.4 months. Of the reported cardiovascular adverse events, seven were rated as 3 according to the Common Toxicity Criteria, and one patient died of a dissecting aneurysm of the aorta.
Metabolites that were more abundant in patients who experienced a cardiovascular event included tyrosine, lysine, glutamic acid, ornithine, citric acid, proline, phenylalanine, threonine, mannitol, leucine, serine, creatine, alanine, and 4-hydroxyproline. Conversely, myristic acid, oxalic acid, arabitol, 4-deoxy rithronic acid, ribose, and elaidic acid were “less represented” in the cardiovascular-event group.
“Metabolomic research has a great potential in translating the metabolic fingerprint into personalized therapeutic approaches,” concluded the authors.
Disclosure: The authors reported no conflicts of interest.